Alert archive / California / Freeze Warnings in 2009

Freeze Warning 1, NWS Eureka, CA

March 9, 2009

NWS Eureka, CA issued this freeze warning at Mar 9, 2009, 2:41 PM PDT. It took effect at Mar 10, 2009, 1:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 2:41 PM PDT (21:41 UTC)
In effect from
Mar 10, 2009, 1:00 AM PDT
Expired
Mar 10, 2009, 10:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KEKA 092141
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
241 PM PDT MON MAR 9 2009


CAZ001-002-101045-
/O.NEW.KEKA.FZ.W.0001.090310T0800Z-090310T1700Z/
REDWOOD COAST-MENDOCINO COAST-
241 PM PDT MON MAR 9 2009

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM PDT TUESDAY. 

COLD AIR HAS SETTLED INTO THE AREA. WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS TEMPERATURES WILL FALL INTO THE MID 20S TO LOWER 30S
LATE TONIGHT INTO TUESDAY MORNING. ACTION SHOULD BE TAKEN TO PROTECT
PLANTS AND ANIMALS SENSITIVE TO THESE TEMPERATURES DURING THIS
PERIOD OF COLD CONDITIONS.

BE SURE TO LEAVE ENOUGH TIME TUESDAY MORNING TO CLEAR YOUR VEHICLE
WINDSHIELD OF ICE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
000 
WWUS76 KEKA 100954
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
254 AM PDT TUE MAR 10 2009

CAZ001-002-101700-
/O.CON.KEKA.FZ.W.0001.000000T0000Z-090310T1700Z/
REDWOOD COAST-MENDOCINO COAST-
254 AM PDT TUE MAR 10 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

MOSTLY CLEAR SKIES AND LIGHT WINDS IN ADDITION TO THE COLD AIR
OVER THE REGION HAVE ALLOWED TEMPERATURES TO FALL INTO THE MID 30S
EARLY THIS MORNING ALONG THE COAST. TEMPERATURES ARE EXPECTED TO
DROP SEVERAL MORE DEGREES INTO THE UPPER 20S TO LOW 30S BY
SUNRISE. NEAR FREEZING TEMPERATURES ARE EXPECTED ALONG THE COAST
AGAIN TONIGHT.

BE SURE TO LEAVE ENOUGH TIME THIS MORNING TO CLEAR YOUR VEHICLE
WINDSHIELD OF ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 9, 4:14 AM PDT, 10 hours 27 minutes earlier.

Area forecast discussion, Mar 9, 4:14 AM PDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
414 AM PDT MON MAR 9 2009

.SYNOPSIS...A WEAK DISTURBANCE WILL BRING MUCH COLDER WEATHER AND
A CHANCE OF RAIN AND SNOW SHOWERS TO AREAS NORTH OF CAPE MENDOCINO
THROUGH THIS EVENING. HIGH PRESSURE WILL BRING DRIER AND WARMER
WEATHER TO THE REGION TUESDAY THROUGH THURSDAY.

&&

.DISCUSSION...EXTENSIVE OPEN CELL CUMULUS FIELD OVER THE WATERS
CONTINUES TO BRING SCATTERED RAIN AND SNOW SHOWERS ONTO LAND EARLY
THIS MORNING. SNOW LEVELS ARE GENERALLY DOWN TO AROUND 1000
FEET...WITH SNOW AND SMALL HAIL MIXING IN SHOWERS DOWN TO COASTAL
LOCATIONS. HOWEVER SHOWERS CONTINUE TO BRING ONLY A FEW HUNDREDTHS
OF AN INCH OF PRECIP...TRANSLATING TO ACCUMULATING SNOWS OF A
QUARTER OF AN INCH AT BEST...AND ONLY IN LOCALIZED SHOWERS.

BREAKS IN THE CLOUD COVER BETWEEN SHOWERS AND LIGHT WINDS HAVE
ALLOWED TEMPERATURES ALONG BOTH THE MENDOCINO AND REDWOOD COASTS
TO DROP DOWN INTO THE MID 30S THIS MORNING...WITH A FEW AREAS
ALREADY DOWN IN THE LOW 30S. HAVE BROADENED THE FROST ADVISORY
FOR THIS MORNING TO INCLUDE THE MENDOCINO COUNTY COAST...AS WELL
AS EXTENDED THE TIME THROUGH 9 AM TO ALLOW A FEW HOURS AFTER THE
LATER SUNRISE DUE TO DAYLIGHT SAVINGS TIME. WILL LIKELY SEE LOCAL
FREEZING TEMPERATURES ALONG THE COAST...ESPECIALLY AWAY FROM THE
IMMEDIATE COAST AND IN THE MORE SHELTERED REGIONS.

DAYTIME HIGHS TODAY WILL BE NOTABLY COOLER THEN YESTERDAYS AS THE
COLDEST AIR ASSOCIATED WITH THE UPPER LEVEL SHORTWAVE SWINGING
THROUGH THE PACIFIC NORTHWEST SETTLES OVER THE REGION. SHOWER
ACTIVITY WILL BEGIN TO WANE LATER THIS AFTERNOON AS THE TROF AND
JET SWING FURTHER EAST...AND THE REGION IS PLACED IN RISING 500 MB
HEIGHTS AND THE UNFAVORABLE RIGHT FRONT QUADRANT OF THE JET. ANOTHER
FROST ADVISORY IS LIKELY FOR TONIGHT AND TUESDAY NIGHT ALONG BOTH
COAST AS COLD AIR SLOWLY MODERATES AND MOSTLY CLEAR SKIES ALLOW FOR
BETTER NIGHTTIME COOLING.

A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE NORTHEAST PACIFIC MON
NIGHT AND REMAIN OVER THE REGION THROUGH THE WEEK. DRIER AND WARMER
WEATHER IS EXPECTED TUESDAY THROUGH AT LEAST THURSDAY. ANOTHER LONG-
WAVE TROUGH IS FORECASTED TO DEVELOP OVER THE EASTERN PACIFIC LATE
IN THE WEEK. THE FORECAST UNCERTAINTY CONTINUES BEYOND FRIDAY AS
THE OPERATIONAL GFS IS NOW OUT OF PHASE WITH THE ECMWF AND THE
BULK OF THE GFS ENSEMBLE MEMBERS IN BRINGING THE TROUGH THROUGH
CONSIDERABLY FASTER AND BUILDING A STRONG RIDGE OVER THE WEST
COAST. HPC GUIDANCE HAS LEANED ON A SLOWER SOLUTION THAN
THIS...CLOSER TO THE ECMWF...AND HAVE CONTINUED TO FOLLOW SUITE BY
PUSHING BACK THE START TIME OF THE PRECIP LATER ON SATURDAY AND
TRENDING TOWARDS CLIMO THEREAFTER. ALM

&&

.AVIATION...A COLD UPPER LEVEL TROUGH WILL CONTINUE TO PUSH ACROSS
NW CA TODAY. VFR CONDITIONS WILL PREVAIL WITH TEMPO MVFR CIG/VIS IN
SCT SHOWERS THROUGH THIS AFTERNOON. BRIEF PERIODS OF IFR CONDITIONS
IN PATCHY FG ARE LIKELY NEAR THE COAST UNTIL SHORTLY AFTER SUNRISE
IN THE BREAKS BETWEEN SHOWER ACTIVITY. IN ADDITION...INTERIOR
VALLEYS WILL SEE PATCHY IFR FG THROUGH EARLY MORNING. BC
&&

.MARINE...HIGH PRESSURE BUILDING INTO THE NE PAC WILL COMBINE WITH
LOW PRESSURE OVER THE GREAT BASIN TO MAINTAIN A FAIRLY TIGHT
PRESSURE GRADIENT ACROSS THE WATERS TODAY. WILL MAINTAIN SCA FOR
WINDS THROUGH THIS EVENING BEFORE THE GRADIENT WEAKENS.  IN
ADDITION...STRONG WINDS OFF THE COAST OF WA AND OR COASTS CONTINUES
TO GENERATE A MDT NW SWELL THAT WILL CONTINUE TO PROPAGATE THROUGH
THE WATERS TODAY. ANOTHER W TO NW SWELL WILL ARRIVE IN THE WATERS
TUE AROUND 2 FT AT 20 SEC. THIS SWELL WILL PEAK AROUND 5 FT AT 15
SEC LATE TUE INTO WED. BC

&&

.CLIMATE...COLD AIR ACROSS THE REGION WILL BRING RECORD OR NEAR RECORD LOW
TEMPERATURES OVER THE NEXT TWO NIGHTS. A SELECTION OF RECORD
TEMPERATURES AND EXPECTED LOWS ARE BELOW.

SITE.................MON 9 MAR.....TUES 10 MAR........WED 11 MAR
                     RECORD     RECORD/FORECAST    RECORD/FORECAST

CRESCENT CITY..........31...........31/35................30/36
KLAMATH................31...........28/33................33/30
ORICK..................29...........27/33................28/33
EUREKA.................33...........30/33................30/33
WILLOW CREEK...........29...........28/29................28/29
FORT BRAGG.............31...........30/27................30/33
WILLITS................24...........26/21................25/27
UKIAH..................32...........31/26................32/31

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

FROST ADVISORY FOR THE REDWOOD AND MENDOCINO COASTS THROUGH 9 AM
THIS MORNING.

SMALL CRAFT ADVISORY FROM PT ST GEORGE TO PT ARENA 0-60NM.

HIGH SURF ADVISORY THROUGH 6 AM FOR THE DEL NORTE AND HUMBOLDT
COUNTY COASTS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

Nearby

Freeze Warnings in California, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.